New FDA warning regarding OTC painkillers and other drugs

Accident-300x202.jpg
Two horrible accidents result in one deceased and one critically injured
August 28, 2015
Police-lights-300x102.jpg
One deceased, multiple injured in two separate accidents in Arlington
September 2, 2015
otc-pain-meds-300x225.jpg

otc pain meds

There is a new FDA warning that is out and it is about an over the counter drug that many of us on a daily basis.  It was news to me that pain killers like ibuprofen raise the risk  of heart attack or stroke.  The FDA wants manufacturers to change the labels.  The bottles say that they might cause risk of heart or stroke.   FDA wants the manufacturers to change the warning to “they do cause an increased risk of heart attack and stroke.  Ibuprofen is not the only drug covered in this warning.  The warning also covers drugs called nonsteroidal anti-inflammatory drugs (NSAIDS).  This includes ibuprofen (Advil/Motrin), naproxen (Aleve), in addition to prescription arthritis drugs known as COX-2 inhibitors, such as Celebrex.  Tylenol, known generically as acetaminophen, is not an NSAID.  Over the counter cough and cold medications can also contain NSAIDs as an ingredient.  “Because many prescription and OTC medicines contain NSAIDs, consumers should avoid taking multiple remedies with the same active ingredient,” the FDA said.  According to the FDA, these serious side effects (which include death) can occur as early as the first few weeks of using an NSAID, and the risk might rise the longer people take NSAIDs.

It was last year when the FDA started reviewing the safety of these drugs.  Some of the studies that they looked at showed a clear pattern: people who took NSAIDS were more likely to have heart attacks or strokes.

The FDA released a statement and said “In the coming months, the FDA will request that manufacturers update the existing cardiovascular risk information in Drug Facts labels for over-the-counter (OTC) non-aspirin NSAIDs. Consumers and health care professionals should remain alert for the development of heart- and stroke-related symptoms throughout the time a consumer takes any NSAID,” FDA said.

Note, although aspirin is also an NSAID, this revised warning doesn’t apply to aspirin.

What should we gain from this warning? Take the lowest effective dose for the shortest amount of time possible.  Also, the American Heart Association advises people to try acetaminophen (Tylenol) first.

If you are on NSAIDS and start to have chest pain, trouble breathing, sudden weakness in one part or side of the body, or slurred speech, stop taking the NSAIDS and seek medical help.

In 2013 Americans bought more than 275 million boxes of over-the-counter NSAIDs, racking up $1.7 billion in sales, according to retail tracker IRI.

If you would like to read more about the FDA warning, click here: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm453610.htm

Leave a Reply

Your email address will not be published. Required fields are marked *